Planar Embeddings of Graphs with Specified Edge Lengths
Vol. 11, no. 1, pp. 259-276, 2007. Regular paper.
Abstract We consider the problem of finding a planar straight-line embedding of a graph with a prescribed Euclidean length on every edge. There has been substantial previous work on the problem without the planarity restrictions, which has close connections to rigidity theory, and where it is easy to see that the problem is NP-hard. In contrast, we show that the problem is tractable-indeed, solvable in linear time on a real RAM-for straight-line embeddings of planar 3-connected triangulations, even if the outer face is not a triangle. This result is essentially tight: the problem becomes NP-hard if we consider instead straight-line embeddings of planar 3-connected infinitesimally rigid graphs with unit edge lengths, a natural relaxation of triangulations in this context.
Submitted: June 2005.
Revised: June 2007.
Communicated by Joseph S. B. Mitchell
article (PDF)